New Mexico, 2023

Drought in New Mexico, September 1 to 30, 2023

September 1 to 30, 2023 · NWS EPZ · 17 events in 17 counties and zones

Another month with most areas receiving below normal monsoon season precipitation lead to all areas of southern New Mexico being put into Severe(D2) to Exceptional(D4) drought.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another month with most areas receiving below normal monsoon season precipitation lead to all areas of southern New Mexico being put into Severe(D2) to Exceptional(D4) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 10:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 31, 10:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1123 PM MDT Thu Aug 31 2023

...New AVIATION...

.SYNOPSIS...
Issued at 200 PM MDT Thu Aug 31 2023

Hot and generally dry conditions are expected through next week.
The only rain chances will be west of the Continental Divide
through Saturday. Some record high temperatures are possible next
week as the lowlands approach or break 100 degrees again.
Occasional breezy conditions will accompany the heat Tuesday and
Wednesday.

&&

.DISCUSSION...
Issued at 200 PM MDT Thu Aug 31 2023

Models continue to advertise the ridge that has generally been
over the region this summer will return, although with a shift
into the central/southern plains for a short time before moving
back over the Borderland. Currently high is moving eastward and
located over eastern NM with mid and upper flow becoming SE. WV
imagery shows moisture plume slowly moving north through southern
NM and just barely getting into Grant county. Any thunderstorms
this afternoon and evening should be confined to northern Grant
county. As the high shifts NE for Friday, flow turns more
southerly and brings a more typical moisture plume north out of
Mexico. This plume will ride along the AZ border with some modest
instability and low level convergence which should help fire
storms in the afternoon in Hidalgo county and push north into the
evening. Locally heavy rain would be the main concern with these
and any wind over the Lordsburg playa causing blowing dust.
Similar situation for Saturday with moisture remaining west of the
Continental Divide. Temperatures through this period will be in
the 90s for the lowlands, warmest near the Rio Grande Valley,
coolest far west where low level moisture will be.

A slow moving upper low over northern CA will open up and start to
lift out Sun/Mon. This will start to shift flow at all levels to
the west to southwest and flush moisture out of the area. This
will lead to a more spring-like pattern with a period of breezy
westerly winds allowing temperatures to warm back up to around 100
degrees for many lowland locations. EC is warmest model, but
higher end GFS ensemble guidance is close to the EC. With westerly
flow, think the warmer temperatures are a definite possibility and
went along with it, which meant raising NBM temps about 2-4
degrees. This will be the pattern through at least Wed. The one
notable difference between models is Thu when EC keeps the low
level westerly flow going, but the GFS brings surface low into
northern NM with trough extending south along the Rio Grande
Valley allowing for winds to turn back to the SE, increase the
moisture keeps temps a little cooler. EC has H85 temps nearing
34-35C which for early September would lead to breaking record
highs by about 5 degrees. For now went with a compromise between
the two and kept highs near 100.

&&

.AVIATION...
(06Z TAFS)
Issued at 1122 PM MDT Thu Aug 31 2023

VFR conditions expected through the period. MVFR conditions possible
near TSRA/SHRA due to lower VIS in areas west of the Continental
Divide between 18-00Z. Otherwise, conditions will be dry across the
area. Winds become generally light and VRB overnight, then become
from the east and southeast with speeds AOB 12kts after 18Z. Winds
subside again around sunset. However, areas west of the Rio Grande
may have a shift on the winds, becoming from the west due to storms
near the AZ/NM border after 00Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Thu Aug 31 2023

Besides some storm chances west of the Divide through Saturday,
expect dry and hot conditions for the first week of September.
High temperatures will generally be in the 90s to around 100
through the middle of next week as upper high moves east of the
area this weekend, but then rebuilds over southern NM next week.
RH's will be in the teens lowlands with some 20s in the highest
elevations. Winds early next week will shift around to the west
and get a little breezy at times with Tuesday and Wednesday
possibly in the 15-20 mph range.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  72  98  71  97 /   0   0   0   0
Sierra Blanca            67  92  64  90 /   0   0   0   0
Las Cruces               66  96  66  96 /   0   0   0   0
Alamogordo               63  95  65  93 /   0   0   0   0
Cloudcroft               49  71  49  72 /   0   0   0   0
Truth or Consequences    67  94  66  93 /   0   0   0   0
Silver City              62  87  61  87 /  10  20  10  30
Deming                   65  96  64  95 /   0   0  10  10
Lordsburg                64  93  65  91 /  10  30  20  40
West El Paso Metro       71  97  70  96 /   0   0   0   0
Dell City                64  95  64  93 /   0   0   0   0
Fort Hancock             66  98  66  96 /   0   0   0   0
Loma Linda               64  90  64  88 /   0   0   0   0
Fabens                   66  98  67  95 /   0   0   0   0
Santa Teresa             67  95  66  94 /   0   0   0   0
White Sands HQ           68  96  69  95 /   0   0   0   0
Jornada Range            64  94  66  94 /   0   0   0   0
Hatch                    66  97  65  96 /   0   0   0  10
Columbus                 67  95  66  93 /   0   0   0  10
Orogrande                64  95  64  92 /   0   0   0   0
Mayhill                  54  84  54  83 /   0   0   0   0
Mescalero                54  84  53  83 /   0   0   0   0
Timberon                 50  79  51  80 /   0   0   0   0
Winston                  55  87  58  84 /  10   0   0  20
Hillsboro                63  93  63  92 /   0   0   0  10
Spaceport                65  95  64  93 /   0   0   0   0
Lake Roberts             50  85  55  85 /  10  20  10  30
Hurley                   63  92  63  89 /  10  10  10  20
Cliff                    58  93  58  89 /  10  20  10  40
Mule Creek               57  88  62  86 /  20  20  20  40
Faywood                  62  91  64  91 /   0  10  10  20
Animas                   64  93  64  91 /  10  40  30  50
Hachita                  65  93  64  92 /   0  20  10  30
Antelope Wells           63  93  62  91 /   0  40  20  40
Cloverdale               62  88  62  86 /  10  40  30  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...29-Crespo-Jones
Hazardous weather outlook, Aug 31, 10:01 AM MST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1101 AM MDT Thu Aug 31 2023

NMZ401>417-TXZ418>424-011715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1101 AM MDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A few isolated thunderstorms today in the Gila Region but
otherwise no hazards expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms along and west of the Continental Divide
through the weekend. Pockets of locally heavy rain the main
concern. Triple digit temperatures possible for El Paso and the
Lower Valley early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought to Extreme(D3) drought. The Cooperative Observer in Cliff received 2.22 inches of precipitation which was 0.23 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
September 1, 12:00 AM MST to September 19, 12:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The zone started out with Severe(D2) drought in the west and Moderate(D1) drought east. By the end of the month, the west was in Extreme(D3) drought and the east was in Severe(D2) drought. The White Signal Cooperative Observer reported 1.03 inches of precipitation which was 0.57 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone started with Severe(D2) drought across the zone, by the end of the month the west was in Exceptional(D4) drought and Extreme(D3) drought in the east.

Drought, Southwest Desert/Lower Gila River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The zone started with Severe(D2) drought across the entire area, by the end of the month, the west was in Extreme(D3) drought and the east was in Exceptional(D4) drought. The Redrock Cooperative Observer reported 1.48 inches of precipitation which was 0.20 inches below normal.

Drought, Lowlands of the Bootheel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The zone started September in Severe(D2) drought, by the end of the month, the northeast was in Exceptional(D4) drought with Extreme(D3) drought elsewhere. The Antelope Wells Cooperative Observer reported just 0.33 inches of precipitation which was 1.32 inches below normal.

Drought, Uplands of the Bootheel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought to Extreme(D3) drought in September.

Drought, Southwest Desert/Mimbres Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone started in Severe(D2) drought, by the end of the month, the central areas were in Exceptional(D4) drought and the remainder of the zone in Extreme(D3) drought. The Deming Airport reported 0.98 inches of precipitation which was 0.17 inches below normal.

Drought, Eastern Black Range Foothills

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought throughout September. The Hillsboro Cooperative Observer reported 2.24 inches of precipitation which was 0.27 inches above normal.

Drought, Sierra County Lakes

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The entire zone except east-central areas remained in Severe(D2) drought. A small area of east-central remained in Moderate(D1) drought. The Truth or Consequences Airport reported 1.95 inches of precipitation which was 0.25 inches above normal.

Drought, Northern Dona Ana County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month.

Drought, Southern Dona Ana County/Mesilla Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought to Extreme(D3) drought. The Cooperative Observer site at New Mexico State University recorded 0.46 inches of precipitation which was 0.95 inches below normal.

Drought, Central Tularosa Basin

When
September 1, 12:00 AM MST to September 19, 12:00 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The entire zone remained in Severe(D2) drought. The Cooperative Observer at White Sands National Park recorded 1,.47 inches of precipitation which was normal for the month.

Drought, Southern Tularosa Basin

When
September 1, 12:00 AM MST to September 19, 12:00 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The zone started out in Severe(D2) drought. By the end of the month, the southern half of the zone was placed in Extreme(D3) drought.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month. The Mountain Park Cooperative Observer recorded 2.58 inches of precipitation which was 0.10 inches above normal.

Drought, Sacramento Mountains Above 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought throughout the month of September. The Cloudcroft Cooperative Observer recorded 2.83 inches of precipitation which was 0.40 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought throughout the month. The Elk Cooperative Observer recorded 2.32 inches of precipitation which was 0.30 inches below normal.

Drought, Otero Mesa

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The month started with the east in Extreme(D3) drought and the west in Severe(D2) drought. By the end of September, the entire zone was in Extreme(D3) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142009, 1142012, 1142013, 1142014, 1142016, 1142019, 1142042, 1142054, 1142062, 1142063, 1142064, 1142065, 1142070, 1142076, 1142079, 1142080, 1142082.